"Critical Care A Day"
Q: 52 year old male presented with Propranolol (Beta blocker) overdose. While writing orders for glucagon, which of the following medicine is recommended to administer concurrently?
D) Calcium channel blockers
Glucagon administration can induce severe emesis and it is recommended to administer a serotonin antagonist antiemetic such as ondansetron as a prophylaxis. Similarly diarrhea can also become an issue and patient may require anti-diarrheal but it is not recommended to administer concurrently with beta blocker.
Steroids, antibiotics and anti-seizure drugs have no role in beta blocker overdose.
Calcium channel blockers may make hypotension and bradycardia worse due to beta blocker overdose.
1. Ranganath L, Schaper F, Gama R, Morgan L. Mechanism of glucagon-induced nausea. Clin Endocrinol (Oxf). 1999 Aug;51(2):260-1.
2. Bettge K, Kahle M, Abd E, Aziz MS, Meier JJ, Nauck MA. Occurrence of nausea, vomiting and diarrhoea reported as adverse events in clinical trials studying glucagon-like peptide-1 receptor agonists: A systematic analysis of published clinical trials. Diabetes Obes Metab. 2017 Mar;19(3):336-347. Epub 2016 Dec 19.